Naloxone Distribution & Community Organizations FAQ
A Growing Epidemic
On average, approximately 136 Americans die from an opioid overdose each and every day. Opioid overdose deaths are increasing exponentially across North America. While it is common to assume that the majority of those overdosing are overdosing on heroin, synthetic opioids such as fentanyl and illicitly manufactured fentanyl are significantly increasing the death toll. According to the CDC, approximately 82% of all opioid-related overdose deaths in the United States in 2020 were attributable to synthetic opioids.
Signs and Symptoms of Overdosing
During an overdose, opiates overwhelm certain receptors in the brain. This interrupts a crucial part of the body’s impulse to breath and, as a result, breathing slows dangerously or even stops. If an overdose is not reversed quickly, the lack of oxygen leads to brain damage and, eventually, death.
Signs that someone is suffering from an opioid overdose may include one or more of the following symptoms:
- Victim is, or appears to be, unconscious and will not respond to voice or touch or other stimulus.
- Victim is awake, but unresponsive and unable to talk.
- Victim’s breathing is very slow, very irregular, or has stopped completely.
- Victim is making choking sounds or snore-like gurgling noises– this is often called the “death rattle.”
- Victim has a slow heartbeat and/or low blood pressure.
- Victim’s fingernails and lips are discolored, often turning blue or purple.
- Victim’s face is very pale or clammy.
- Victim is vomiting.
- Victim’s eyes are “pinned” – the pupils become very small.
What is Naloxone?
Naloxone, most frequently sold under the brand name “Narcan,” is a medication used to block the effects of opioids, especially during an overdose. This medication is absolutely a lifesaving medication. When administered to someone suffering an overdose, naloxone quickly reverses the effects of an opioid overdose and restores the victim’s normal breathing pattern.
Naloxone comes in several forms, though the intra-muscular auto-injector and the intra-nasal spray are the most common. The intra-nasal spray is likely the best option for community groups due to ease of use. Each dose consists of an applicator with a piece that goes in the victim’s nose. The administrator then depresses part of the applicator and a mist of the medication is sprayed into the nose of the overdose victim. Instructions for use can be found on each package of the medication and should be followed by every administrator.
Importantly, naloxone is not a substitute for emergency medical care. Rather, it is meant to prevent death and restore breathing to an overdose victim while emergency medical professionals can be called. Naloxone is a safe and effective medication with no known serious side effects.
When administered to someone experiencing an opioid overdose, naloxone will immediately eject the opioids from receptors in the brain, causing withdrawal symptoms. If administered to someone not on opioids or not experiencing an overdose, naloxone is unlikely to have an effect or side effects.
Where can Naloxone be Purchased?
Most essentially, we are supporters of harm reduction in all forms and we believe in creating safe communities for all. “All” absolutely includes drug users and overdose victims. Naloxone access makes communities significantly safer for drug users and can, potentially, save the lives of those overdosing. A belief in safe communities for all is indistinguishable from a belief in providing access to Naloxone for those who can most benefit, so we believe in the importance of naloxone access and distribution.
Our customers are community organizations and the effects of the opioid epidemic are ravaging communities across the country. We want our customers to be a safe place in their community with the ability to help those who are struggling and to save the lives of those who need it. Importantly, however, our customers know their community and they know what types of services are most appropriate for their community.
As we see it, there are three potential levels that our customers can engage to help increase access to naloxone for those who need it:
If an organization determines that it is not going to stock naloxone itself, then we recommend developing a list of other local organizations that stock and distribute it and directing those in need to the appropriate entity.
Overdoses can and do happen everywhere, and naloxone can provide a potentially life-saving intervention, much as an AED can be used to respond to heart attacks. Regardless of whether an organization is actively working on addiction issues or with vulnerable populations, it can—if appropriate—maintain a supply of naloxone on-site.
Our customers are cornerstones of their community and, as such, they may be in an ideal position to serve as a naloxone distribution center. Rather than simply keeping the medicine on-hand in case of overdose, distribution centers actively work to get naloxone to those most likely to be present when an overdose occurs: Namely those using opioids, and friends and family of those using opioids.
It is very important for our customers to consult with local legal counsel regarding any state specific laws that have bearing on this subject. While we are supporters of harm reduction in all forms, we don’t want our customers violating state law or doing anything that could jeopardize the safety of the organization.